Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 5, 2005, 1:53 PM CDT for Saint Louis County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 1:53 PM CDT (18:53 UTC)
- Expired
- Jun 5, 2005, 2:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 47 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 051853
TORDLH
MNC137-051930-
/O.NEW.KDLH.TO.W.0009.050605T1853Z-050605T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
153 PM CDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
* UNTIL 230 PM CDT
* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PAYNE...OR
ABOUT 26 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
COTTON BY 205 PM CDT
MELRUDE BY 220 PM CDT
MAKINEN BY 230 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.
LAT...LON 4713 9275 4701 9256 4722 9241 4729 9223
4742 9244
$$
STEWART3 follow-up statements
000
WWUS53 KDLH 051906
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
205 PM CDT SUN JUN 5 2005
MNC137-051930-
/O.CON.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
205 PM CDT SUN JUN 5 2005
...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR SOUTHWEST ST.
LOUIS...EAST CENTRAL ST. LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES...
AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KELSEY...OR ABOUT
25 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
MELRUDE BY 220 PM CDT
MAKINEN BY 230 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4729 9224 4728 9224 4724 9239 4722 9242
4703 9255 4703 9256 4704 9259 4714 9274
4742 9243
$$
STEWART000
WWUS53 KDLH 051912
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
212 PM CDT SUN JUN 5 2005
MNC137-051930-
/O.CON.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
212 PM CDT SUN JUN 5 2005
...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR SOUTHWEST ST.
LOUIS...EAST CENTRAL ST. LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES...
AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR COTTON...OR ABOUT
26 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
MELRUDE BY 220 PM CDT
MAKINEN BY 230 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.
LAT...LON 4729 9224 4728 9224 4724 9239 4722 9242
4703 9255 4703 9256 4704 9259 4714 9274
4742 9243
$$
STEWART000
WWUS53 KDLH 051929
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT SUN JUN 5 2005
MNC137-051939-
/O.EXP.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
229 PM CDT SUN JUN 5 2005
...THE TORNADO WARNING FOR SOUTHWEST ST. LOUIS...EAST CENTRAL ST.
LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES EXPIRES AT 230 PM CDT...
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAKINEN.
THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER A THREAT.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.
LAT...LON 4728 9224 4726 9238 4722 9243 4720 9243
4704 9255 4716 9272 4723 9263 4742 9243
4742 9242
$$
STEWARTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:25 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Jun 5, 3:25 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 325 AM CDT SUN JUN 5 2005 .DISCUSSION...LOW IS CENTERED OVER NORTH-CENTRAL MINNESOTA CURRENTLY. WARM FRONT IS STILL JUST SOUTH OF NORTHWEST WISCONSIN...ALTHOUGH NOSE OF 60+ DEG SFC DEWPOINTS INTO NORTHWEST WISCONSIN WOULD INDICATE A MORE NORTHERN LOCATION IN THIS REGION. COLD FRONT EXTENDS SOUTHWARD ACROSS THE CENTRAL PORTION OF MINNESOTA. SOME STRONG/SEVERE STORM ACTIVITY ALONG PORTIONS OF BOTH OF THESE BOUNDARIES CURRENTLY. NOT MUCH AS FAR AS CONVECTIVE ACTIVITY OVER THE FORECAST AREA AT THIS TIME. EXPECT LOW TO MOVE SLOWLY INTO ONTARIO DURING THE DAY TODAY. COLD FRONT WILL HAVE A FAIRLY GOOD PACE TO IT...REACHING CENTRAL WISCONSIN BY THIS EVENING. NORTHWEST WISCONSIN WILL GET SWIPED BY THE WARM SECTOR DURING DAYLIGHT HOURS. AS MENTIONED ABOVE...HOWEVER...AN ARGUMENT USING SFC DEWPOINTS CAN BE MADE THAT THE FRONT HAS ALREADY NOSED INTO THIS PORTION OF THE FORECAST AREA. ETA40 HAS MUCAPES IN EXCESS OF 2500 J/KG EDGING INTO THIS REGION BY THE END OF THE MORNING. SHEAR NOT OVERWHELMING (0-3KM SRH HELICITY AROUND 150 M2/S2)...BUT ENOUGH TO SUPPORT LONG-LIVED CELLS. BOWS ARE THE MORE FAVORED STRUCTURE...ALTHOUGH SOME SUPERCELLS ARE EXPECTED. EVEN THOUGH MOST OF THE ACTIVITY WILL BE EAST OF THE AREA...SLIGHT RISK SEVERE IS WELL WARRANTED FOR NORTHWEST WISCONSIN. SHEAR AND INSTABILITY ARE CONSIDERABLY LESS FAVORABLE OVER THE MINNESOTA COUNTIES UNDERNEATH THE LOW...SO JUST GENERAL THUNDERSTORMS EXPECTED HERE. COLDER AND DRYER AIR WILL BEGIN TO FILTER IN AS THE COLD FRONT MOVES EAST ACROSS THE AREA. THE STRONG INSTABILITY WILL EXIT THE REGION BEFORE SUNSET. ANY SEVERE ACTIVITY IN NORTHWEST WISCONSIN WILL BE COMPLETED DURING THE EARLY EVENING. FOG ASSOCIATED WITH THE LAKE WILL ALSO COME TO AN END EARLY EVENING. SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST AS BACK SIDE OF LOW MOVES THROUGH. NORTHERN ZONES HAVE THE BEST CHANCE FOR PRECIPITATION BY THIS STAGE. LOW ACCELERATES AWAY FROM THE AREA. SOME LINGERING SHOWERS FOR MONDAY MORNING...OTHERWISE MONDAY APPEARS DRY. NEXT LOW FOR TUESDAY INTO WEDNESDAY. THIS SYSTEM HAS A VERY SIMILAR TRACK COMPARED TO THE CURRENT SYSTEM...ACCORDING TO THE CONSISTENT GFS. SO AN ACTIVE PERIOD FOR MID-WEEK EXPECTED. NEXT CHANCE FOR PRECIPITATION AFTER THE MID-WEEK SYSTEM APPEARS TO BE NEXT SUNDAY. && .AVIATION...WIDESPREAD IFR CEILINGS AND VISIBILITIES CAN BE EXPECTED TODAY. THERE WILL BE SOME IMPROVEMENT THIS AFTERNOON...WITH AREAS OF IFR/MVFR/VFR CONDITIONS EXISTING. THE BEST CHANCE OF LINGERING IFR CONDITIONS THIS AFTERNOON AND EVENING WILL BE NEAR LAKE SUPERIOR. SOME STORMS WILL ALSO BE POSSIBLE TODAY AND TONIGHT. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. KFM
Hazardous weather outlook, Jun 5, 7:30 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT SUN JUN 5 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FOR AND BECOME MORE SCATTERED TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR NORTHWEST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING HAIL...ALTHOUGH SEVERE WINDS AND TORNADOES ARE ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST WISCONSIN TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:57 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 34 min |
| Jun 5, 4:01 PM CDT | Special Marine Warning | DLH | 29 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.